On America’s Birthday, Let’s Protect Our Troops from Legal Drugs

Protect soldiers from drugs

On America’s Birthday, Let’s Protect Our Troops from Legal Drugs

LARRY COHEN
Published: Tuesday 3 July 2012
“The story of Lariam is a window into the world of pharmaceuticals, where the precautionary principle is ignored and dangerous drugs continue to be readily prescribed long after legitimate safety concerns have been raised.”

Hallucinations. Paranoia. Confusion. Severe anxiety. Unusual behavior.

Suicide.

Why would we want to unnecessarily expose people – especially soldiers – to these side effects?

Unfortunately, that is exactly what we are doing. The symptoms listed above are just some of the officially acknowledged side effects associated with Lariam, an anti-malaria drug commonly prescribed to U.S. soldiers serving abroad, Peace Corps volunteers, business travelers, and tourists. And – as the official medication guide acknowledges – these symptoms can persist long after someone goes off the drug. Yet despite the fact that safer and equally effective malaria prophylactics are available, the use of Lariam to prevent malaria remains a common practice.

The story of Lariam is a window into the world of pharmaceuticals, where the precautionary principle is ignored and dangerous drugs continue to be readily prescribed long after legitimate safety concerns have been raised.  It’s a story of even greater concern given the relatively recent emergence of prescription drug advertisements on TV, where calming music and cheerful family pictures belie the overwhelming litany of side effects and contraindications.  Lariam’s alarming side effects are not widely known – even amongst the physicians prescribing it – despite detailed descriptions in the scientific literature of the neuropsychiatric injuries and behavioral disturbances caused by taking the drug.

I can tell you about some of these side effects from personal experience. On a trip to Tanzania, I suffered a frightening psychological reaction to Lariam that involved being plagued by almost unbearable feelings of fear and panic. This was not normal anxiety; I knew immediately and intuitively that these symptoms were caused by the drug. My body was shaking uncontrollably in a state of panic, yet a part of my mind remained lucid. I’ve had malaria before, and experiencing the side effects of Lariam was worse than the symptoms of malaria.

Leave a Reply

Your email address will not be published. Required fields are marked *